October 1965

Chemically Induced, Selective Thrombocytopenic Purpura

Author Affiliations


From the Swedish Covenant Hospital, Chicago. Clinical Instructor of Medicine, University of Illinois.

Arch Intern Med. 1965;116(4):559-561. doi:10.1001/archinte.1965.03870040073015

CHEMICALS can cause thrombocytopenia either as the initial manifestation of an aplastic anemia or as selective thrombocytopenia without anemia and neutropenia. If exposure to the toxic chemical is immediately stopped, the subsequent thrombocytopenia may not develop.

This paper documents two cases of selective thrombocytopenia associated with the use of chemical agents. The patients were exposed to insecticides. The first had a single, acute exposure where as the second was repeatedly exposed in the performance of his occupation.

Because of the widespread use of such substances, I feel that this information should be brought to the attention of physicians, in that it illustrates the need for thorough investigation into all possible chemical contacts. The chemical agents can be drugs administered for therapeutic purposes or chemicals used in industry and in the home.

There are many drugs, especially the newer ones, which have been implicated in the production of blood dyscrasias, such

First Page Preview View Large
First page PDF preview
First page PDF preview